Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 1, NWS Medford, OR

May 6, 2013Modoc County, California

NWS Medford, OR issued this severe thunderstorm warning at May 6, 2013, 5:14 PM PDT for Modoc County, California. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2013, 5:14 PM PDT (00:14 UTC)
Expired
May 6, 2013, 5:45 PM PDT
In force
31 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.2 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2013-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2013-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:48 PM PDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 6, 2:48 PM PDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
248 PM PDT MON MAY 6 2013

.DISCUSSION...SHOWERS AND THUNDERSTORMS ARE INCREASING ACROSS AREAS
EAST OF THE CASCADES THIS AFTERNOON...DUE TO SURFACE
HEATING...INCREASING DEEP LAYER MOISTURE AND SHORTWAVE DYNAMICS
NORTHEAST OF A CUTOFF LOW SITUATED OFF THE CENTRAL CALIFORNIA
COAST. PRECIPITABLE WATER VALUES NEARING AN INCH ALONG AND WEST OF
THE CASCADES...ABOUT 150 PERCENT OF NORMAL...ARE BEING OBSERVED
VIA SATELLITE-DERIVED PRODUCTS. THE MORNING BALLOON SOUNDING
FEATURED 0.84 INCHES OF PRECIPITABLE WATER.

STORMS WILL MOVE EAST-NORTHEAST TO WEST-NORTHWEST ACROSS THE FORECAST
AREA...WITH ABOUT 10KT OF STORM MOTION. STORMS WILL MOST LIKELY
CONTINUE TO PROGRESS ACROSS THE EAST SIDE AND INITIATE OVER THE
CASCADES SHORTLY...THEN MOVE TOWARDS THE ROGUE AND UMPQUA VALLEYS
LATER THIS AFTERNOON AND EVENING. PONDING OF WATER ON ROADWAYS IS
A GOOD POSSIBILITY ALONG AND WEST OF THE CASCADES AS HEAVY RAIN
COULD ACCOMPANY ANY OF THESE STORMS. TONIGHT...THUNDERSTORMS
SHOULD TRANSITION TO SHOWERS TONIGHT. TOMORROW...MOISTURE WILL
REMAIN RELATIVELY HIGH BUT INSTABILITY SHOULD SHIFT EASTWARD SOME
ALONG WITH THE UPPER LOW AS IT SLIDES INTO NEVADA AND UTAH.
THUS...THE FORECAST FOCUSES SHOWERS AND THUNDERSTORMS MOSTLY ALONG
AND EAST OF THE CASCADES TOMORROW. DESPITE THE LOW CONTINUING TO
MOVE AWAY FROM THE FORECAST AREA...SHORTWAVES ROUNDING THE
BACKSIDE OF THE LOW WILL MAINTAIN THE CHANCE FOR SHOWERS AND
THUNDERSTORMS INTO WEDNESDAY.

SHOWERS AND THUNDERSTORMS CONTINUE TO DECREASE IN COVERAGE THURSDAY
AND SHOULD MOSTLY BE CONFINED TO NORTHEASTERN CALIFORNIA AND
SOUTHERN LAKE COUNTIES. FRIDAY SHOULD FEATURE MOSTLY DRY CONDITIONS
WITH AGAIN ANY SHOWERS OR THUNDERSTORMS CONFINED MAINLY TO LAKE AND
MODOC COUNTIES...BUT MODELS ARE TRENDING DRIER FOR FRIDAY. A RIDGE
BUILDS OVER MUCH OF THE FORECAST AREA ON SATURDAY AHEAD OF A FRONTAL
SYSTEM OFFSHORE. MODELS HAVE TRENDED A BIT WETTER WITH THIS FRONT
AND RAIN COULD REACH THE COAST AS EARLY AS SATURDAY...POSSIBLY
SPREADING INLAND ON SUNDAY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE AFFECTING
MUCH OF THE EAST SIDE...CASCADES...AND PART OF SISKIYOU COUNTY
NOW...AND WILL BE SPREADING INTO THE WEST SIDE LATER THIS
AFTERNOON. AS WITH ANY THUNDERSTORMS WINDS CAN BE ERRATIC AND VERY
GUSTY. THE STORMS COULD ALSO BRING CIGS DOWN TO MVFR.
ADDITIONALLY...THE MARINE LAYER IS EXPECTED TO INFLUENCE THE COAST
NORTH OF CAPE BLANCO WITH MVFR CONDITIONS THIS EVENING AND
POSSIBLY IFR CONDITIONS LATER TONIGHT. EXPECT SCATTERED RAIN
SHOWERS TONIGHT AFTER THE STORMS HAVE DIED DOWN. THIS COULD LEAD
TO MOUNTAIN OBSCURATION AND AREAS OF MVFR CIGS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR CAZ081.
     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR CAZ083>085.

PACIFIC COASTAL WATERS...NONE.

NSK/NSK/NSK

In the hours before

Special weather statement, May 6, 3:29 PM PDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
329 PM PDT MON MAY 6 2013

CAZ081-083-084-ORZ028-029-062315-
CENTRAL SISKIYOU COUNTY CA-KLAMATH BASIN OR-NORTH CENTRAL AND
SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC
COUNTIES CA-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
329 PM PDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH AND NORTHERN
SISKIYOU COUNTIES UNTIL 415 PM PDT...

AT 322 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DORRIS...OR 17 MILES SOUTHWEST OF KLAMATH
FALLS...MOVING SOUTHWEST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...KLAMATH RIVER CAMPGROUND...
MACDOEL AND JUANITA LAKE CAMPGROUND.

LAT...LON 4164 12195 4189 12247 4210 12199 4203 12176
TIME...MOT...LOC 2228Z 050DEG 24KT 4197 12195

WRIGHT
Special weather statement, May 6, 5:07 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
507 PM PDT MON MAY 6 2013

ORZ027>030-070045-
KLAMATH BASIN OR-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-SOUTH
CENTRAL OREGON CASCADES OR-
507 PM PDT MON MAY 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KLAMATH AND EXTREME
EASTERN DOUGLAS COUNTIES UNTIL 545 PM PDT...

AT 505 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
CRATER LAKE LODGE TO 5 MILES NORTHEAST OF JACKSON F. KIMBALL STATE
PARK TO 5 MILES SOUTHEAST OF CHILOQUIN...AND MOVING SOUTHWEST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...CRATER LAKE...COLLIER
MEMORIAL STATE PARK...CHILOQUIN...MODOC POINT...JACKSON F. KIMBALL
STATE PARK...HENZEL PARK AT AGENCY LAKE...WOOD RIVER WETLAND...FORT
KLAMATH...AND MOUNT MCLOUGHLIN TRAILHEAD.

LAT...LON 4317 12178 4283 12179 4242 12173 4223 12227
      4258 12227 4305 12226
TIME...MOT...LOC 0006Z 050DEG 15KT 4298 12203 4277 12189
          4251 12182

WRIGHT

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:07 PM PDTSpecial Weather StatementMFRKlamath38 min
May 6, 5:18 PM PDTSpecial Weather StatementMFRSiskiyou42 min
May 6, 5:56 PM PDTSevere Thunderstorm WarningMFRSiskiyou64 min
May 7, 4:26 PM PDTSpecial Weather StatementMFRModoc34 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.